New Mexico, 2009

Flood and Hail in New Mexico, August 9, 2009

August 9, 2009 · NWS MAF · 2 events in 1 county or zone

An area of showers and thunderstorms developed along a surface trough across southeast New Mexico during the late afternoon and early evening hours. Due to the slow movement of the storms, localized heavy rainfall occurred over some urbanized areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An area of showers and thunderstorms developed along a surface trough across southeast New Mexico during the late afternoon and early evening hours. Due to the slow movement of the storms, localized heavy rainfall occurred over some urbanized areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 9, 4:43 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 9, 4:43 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT SUN AUG 9 2009

.UPDATE...
RAIN CHANCES INCREASED FOR TONIGHT FOR SOUTHEAST NEW MEXICO INTO
CULBERSON COUNTY.

&&

.DISCUSSION...
STORMS ARE HANGING ON FROM NORTHERN LEA COUNTY INTO EASTERN EDDY
COUNTY. SEEING NEW DEVELOPMENT IN EASTERN LOVING AND REEVES COUNTIES
AS WELL. CAPES RUNNING NEAR 1000 WITH WEAK CAP ACROSS THE AREA
SOUTHEAST OF CURRENT CONVECTION. COLD POOL FROM STORMS IN LEA
COUNTY EXPANDING SLOWLY SOUTH INTO AREA OF WEEK CAP. THOUGH INFLOW
NOT VERY STRONG...COLD POOL LIKELY TO REMAIN SUFFICIENT TO BREAK
CAP THROUGH AT LEAST MID EVENING. NAM PICKED UP PRETTY WELL ON
THIS STORM COMPLEX LAST RUN AND PUSHES BROAD PRECIPITATION AREA
THROUGH MUCH OF LEA COUNTY AND POSSIBLY WESTERN PERMIAN BASIN AND
UPPER TRANS PECOS THIS EVENING. WITH THIS REASONABLE SOLUTION...
CHANCES OF PRECIPITATION PRIOR TO MIDNIGHT HAVE BEEN INCREASED.

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT SUN AUG 9 2009/

UPDATE...
QUICK UPDATE TO INCLUDE THUNDER ACROSS THE BIG BEND AND INCREASE
POPS SLIGHTLY THROUGH 00Z.

DISCUSSION...
THE THUNDERSTORM COVERAGE CONTINUES TO INCREASE THIS AFTERNOON
ALONG A SURFACE TROUGH FROM SOUTHEAST NM THROUGH THE DAVIS
MOUNTAINS. IN ADDITION TO THIS FEATURE...AN INVERTED MID-LEVEL
TROUGH AXIS WAS POSITIONED FROM THE BIG BEND REGION SOUTHWEST
THROUGH CHIHUAHUA MEXICO. COVERAGE SHOULD REMAIN ISOLATED TO
WIDELY SCATTERED OVER THE BIG BEND...WITH SCATTERED ACTIVITY
MAINLY OVER THE DAVIS MOUNTAINS...CULBERSON COUNTY AND SOUTHEAST
NM. NO OTHER CHANGES WERE MADE TO THE CURRENT PACKAGE. ALL OF THE
UPDATED PRODUCTS HAVE BEEN SENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              98  72  95  71  /  10  10  10  10
CARLSBAD NM                99  71  97  72  /  40  40  20  20
DRYDEN TX                 101  72  96  73  /  10  10  10  10
FORT STOCKTON TX          101  72  98  72  /  10  20  20  20
GUADALUPE PASS TX          96  69  90  71  /  30  40  20  20
HOBBS NM                   96  70  96  69  /  20  60  20  10
MARFA TX                   92  61  88  61  /  30  30  20  20
MIDLAND INTL AIRPORT TX    98  72  95  71  /  10  20  10  10
ODESSA TX                  98  74  96  73  /  10  20  10  10
WINK TX                   104  74 101  74  /  10  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/05
Hazardous weather outlook, Aug 9, 11:07 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
107 PM CDT SUN AUG 9 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
107 PM CDT SUN AUG 9 2009 /1207 PM MDT SUN AUG 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...
MAINLY FOR AREAS WEST OF A SEMINOLE TO FORT STOCKTON LINE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS UP
TO 35 MPH...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 9, 2:32 PM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT SUN AUG 9 2009

TXZ058-074-092200-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
432 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS AND
SOUTH CENTRAL REEVES COUNTIES.

AT 430 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF BALMORHEA...MOVING NORTHWEST AT 15 MPH.  WIND GUSTS NEAR 50
MPH...HAIL UP TO THE SIZE OF MARBLES...VERY HEAVY RAINFALL AND
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
SEEK SHELTER UNTIL THIS STORM PASSES YOUR AREA.

PEOPLE IN NORTH CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 9, 2:37 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 PM CDT SUN AUG 9 2009

NMZ029-092200-
NORTHERN LEA COUNTY-
337 PM MDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LEA COUNTY.

AT 336 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL
LEA COUNTY OR ABOUT 17 MILES WEST OF MCDONALD ALONG STATE HIGHWAY
457...MOVING NORTHEAST AT 5 MPH.  WIND GUSTS NEAR 50 MPH...HAIL UP
TO THE SIZE OF SMALL MARBLES...VERY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN LEA COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS
APPROACH YOUR LOCATION.
Special weather statement, Aug 9, 5:54 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT SUN AUG 9 2009

NMZ029-033-034-TXZ045-050-100130-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-GAINES-
ANDREWS-
654 PM MDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA...NORTHWESTERN
ANDREWS AND WESTERN GAINES COUNTIES.

AT 649 MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM LOCATED OVER HOBBS...MOVING EAST SOUTHEAST
AT 10 MPH.  HAIL UP TO THE SIZE OF PEAS...WIND GUSTS NEAR 50 MPH...AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THIS THUNDERSTORM.

PEOPLE IN EAST CENTRAL LEA...NORTHWESTERN ANDREWS AND WESTERN GAINES
COUNTIES...INCLUDING THE CITY OF HOBBS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 9, 5:58 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT SUN AUG 9 2009

TXZ058-059-067-100130-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
758 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN REEVES...SOUTHERN
LOVING AND WESTERN WARD COUNTIES.

AT 756 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A LINE OF STRONG THUNDERSTORMS LOCATED FROM 5 MILES SOUTH OF TOYAH LAKE
TO PECOS TO MENTONE...MOVING NORTH AT 10 MPH.  HAIL UP TO THE SIZE OF
MARBLES...WIND GUSTS NEAR 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED WITH THIS LINE OF STORMS.

PEOPLE IN EASTERN REEVES...SOUTHERN LOVING AND WESTERN WARD
COUNTIES...INCLUDING THE CITIES OF MENTONE AND PECOS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 125 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Lea

When
August 9, 6:22 PM MST to 6:24 PM MST
Where
Lea County, 2.76 mi N of Hobbs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.740, -103.127

Flood, Lea

When
August 9, 6:36 PM MST to 7:36 PM MST
Where
Lea County, 1.92 mi N of Hobbs to 1.96 mi N of Hobbs
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.728, -103.130

Local law enforcement reported water up to the windows of a vehicle at a well known low water crossing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193653, 193656.